Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 33, NWS Midland/Odessa, TX

July 16, 2014Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 16, 2014, 3:57 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2014, 3:57 AM CDT (08:57 UTC)
Expired
Jul 16, 2014, 8:00 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 177 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2014-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2014-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WGUS54 KMAF 160857
FFWMAF
NMC015-TXC109-161300-
/O.NEW.KMAF.FF.W.0033.140716T0857Z-140716T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 AM MDT WED JUL 16 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
  SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 700 AM MDT/800 AM CDT/

* AT 248 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  VERY HEAVY RAIN FROM THUNDERSTORMS NEARLY STATIONARY OVER THE AREA.  
  RAINFALL TOTALS OVER THE PAST THREE HOURS INCLUDE...GUADALUPE 
  BOWL...1.54 INCHES...PINE SPRINGS...1.87 INCHES...THE PINERY...
  2.9 INCHES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARLSBAD
  CAVERNS NATIONAL PARK...WHITES CITY AND QUEEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...LAST
CHANCE CANYON...BLACK RIVER...DARK CANYON...RED BLUFF DRAW...NICKEL
CREEK...DELAWARE RIVER...DOUBLE CANYON DRAW...CROOKED CREEK...HAY
HOLLOW...OWL DRAW...PECOS RIVER...DUNNAWAY DRAW AND ROCKY ARROYO.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3200 10491 3201 10485 3228 10485 3228 10411
      3199 10410 3180 10484 3180 10492 3199 10493

$$
1 follow-up statement
575 
WGUS74 KMAF 161104
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 AM MDT WED JUL 16 2014

NMC015-TXC109-161300-
/O.CON.KMAF.FF.W.0033.000000T0000Z-140716T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULBERSON-EDDY-
504 AM MDT WED JUL 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM MDT/800 AM
CDT/ FOR SOUTHWESTERN EDDY AND NORTHERN CULBERSON COUNTIES...

AT 455 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SHOWERS PRODUCING HEAVY RAIN OVER THE WARNED AREA.  RAINFALL 
INTENSITY HAS DECREASED OVER THE PAST COUPLE OF HOURS...BUT RESIDUAL 
FLOODING OF ROADWAYS AND LOW LYING AREAS WILL CONTINUE FOR A FEW 
MORE HOURS AT LEAST.  RADAR ESTIMATES THAT 3-5 INCHES OF RAIN FELL 
OVERNIGHT IN GUADALUPE MOUNTAINS AND CARLSBAD CAVERNS NATIONAL 
PARKS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARLSBAD
CAVERNS NATIONAL PARK...WHITES CITY AND QUEEN.

THIS INCLUDES THE LOW WATER CROSSINGS AT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...LAST
CHANCE CANYON...BLACK RIVER...DARK CANYON...RED BLUFF DRAW...NICKEL
CREEK...DELAWARE RIVER...DOUBLE CANYON DRAW...CROOKED CREEK...HAY
HOLLOW...OWL DRAW...PECOS RIVER...DUNNAWAY DRAW AND ROCKY ARROYO.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3200 10491 3201 10485 3228 10485 3228 10411
      3199 10410 3180 10484 3180 10492 3199 10493

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:27 AM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 16, 12:27 AM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1227 AM CDT Wed Jul 16 2014

.AVIATION...

Area radars show convection winding down as AMS continues
stabilizing, and all terminals VFR. Expect VFR conditions the next
24 hours. Models hint at MVFR cigs for a few hours Wed morning
eastern terminals, but have not handled the past 24 hrs well.
Thus, we'll forgo inserting a mention of convection attm.
However, forecast soundings suggest a widespread cu field
developing by late morning, w/bases 4-6kft agl. A 40+KT llj is
forecast to develop near the end of the fcst period, which may
sustain any convection that develops.

&&

.PREV DISCUSSION... /ISSUED 545 PM CDT Tue Jul 15 2014/

DISCUSSION...
See aviation discussion below.

AVIATION...
VFR conditions are expected the next 24 hours. Cold front
across the central Permian Basin is expected to produce widely
scattered thunderstorms the next 24 hours. Based on current
trends confidence not high enough at this time to mention at
any of the terminals. Will continue to monitor throughout the
forecast periods. Winds tonight will generally be east to
southeast at 5 to 10 mph.

PREV DISCUSSION... /ISSUED 241 PM CDT Tue Jul 15 2014/

DISCUSSION...

Currently, there are showers and thunderstorms across the Davis
Mountains and surrounding area as well as some light showers across
the Western Low Rolling Plains.  This is a result of a shortwave
moving over the region on the backside of a broad upper trough that
is centered over the Great Lakes region.  Temperatures are cooler
today as a result of a boundary moving through the area with east to
northeast winds on the backside of a surface high over the
Central/Southern Plains.  Another shortwave will move into the
northern CWA tonight as the boundary moves to the south, so showers
are expected to continue into the overnight hours.  A shortwave will
be over the area on Wednesday so more scattered showers and
thunderstorms with moderate rainfall are expected.  Bulk shear and
CAPE values will be higher across the northern and eastern CWA so an
isolated severe storm or two cannot be ruled out.  Despite the
scattered rain and cloud cover across the area, temperatures are
expected to warm up on Wednesday due to an intensifying surface
trough.

An additional shortwave on the backside of the upper trough will
move over the area on Thursday with a cold front moving into the
area Thursday as well.  Temperatures will warm up in advance of the
front, but there is some uncertainty with how warm it will get.  The
shortwave and front will allow for more rain and storms to develop
across the CWA on Thursday with the lift remaining over the region.
Moderate rainfall amounts are again expected.  A few severe storms
are possible this day along and near the front.  On Friday, the
upper trough and associated shortwaves will move east of the region
with the area of convection moving south toward the Rio Grande by
Friday evening.

An upper ridge will begin building over the central conus on
Saturday with areas of convection being confined to the higher
terrain of West Texas and southeast New Mexico.  Temperatures are
also expected to warm up into the mid 90s to triple digits beginning
Saturday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Jul 16, 3:45 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 AM CDT WED JUL 16 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
345 AM CDT WED JUL 16 2014 /245 AM MDT WED JUL 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO.  ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...GUSTY WINDS...AND VERY HEAVY RAINFALL.  STRONGER STORMS MAY
RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY OVER THE WESTERN LOW
ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:56 AM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 16, 2:30 AM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 16, 3:15 PM CDTSpecial Weather StatementMAFPecos45 min
Jul 16, 3:25 PM CDTSpecial Weather StatementMAFBorden35 min
Jul 16, 3:41 PM CDTSpecial Weather StatementMAFHoward34 min
Jul 16, 3:47 PM CDTSpecial Weather StatementMAFPecos43 min
Jul 16, 4:11 PM CDTSpecial Weather StatementMAFUpton49 min
Jul 16, 4:48 PM CDTSpecial Weather StatementMAFReagan27 min
Jul 16, 5:30 PM CDTAreal Flood AdvisoryMAFReagan2 hr
Jul 16, 6:41 PM CDTSpecial Weather StatementMAFHoward34 min

Nearby

Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.